Thanks so much for your response.
What a horrible illness this is and how worrying. We have to put our trust in our Oncologists but it is hard not to feel like a statistic at times.
I think having a list of questions really can help. I'm sure they don't want us to suffer with long term side effects any more than we do. It's just that we have to decide what we really want and that can be extremely difficult particularly as nothing is guaranteed and so much guess work is involved.
You are so right, they don't take these drugs.
Good grief, you really suffered after just one of the doses. I'm not surprised to hear that you were determined to have quality of life as much as you could.
I do think that the Oncologists mean well but really are blinkered in terms of treatment for the patient and not the patient's needs. We are all different and our reactions are different too! I was really worried that more treatment was going to cause more numbness. I am very active and use ladders a lot (I wish I didn't have to) and a numb foot could cause a huge problem/accident.
Mine is going to ring me on Monday to discuss it all as we have delayed last Fridays treatment and sadly I was unable to contact the Oncologist all last week.
I did wonder whether she will change this drug or revert me back to EC on which I really did suffer with appalling sickness. I will have a list of questions ready.
I like the idea of using a hairbrush for something as I've been wondering what to do with it! Thanks for the tip
Very best wishes to you and thank you so much for responding.
Not sure re stage 1/2 but had a similar experience.
Had 4 EC (pre surgery) which went well, lump reduced and less dense Followed by 4 planned paclitaxel. I was aware of paclitaxel side effects and the fact that the PN could be permenant...not something that filled me with joy at all...
I was due to have 3 weekly cycles of paclitaxel but after the first one got severe PN (went into day clinic so they could check me out, I was walking like Mrs Overall, unable to wear other than loose fitting shoes and in a fair bit of discomfort...and I am a hardened northerner with a high pain threshold) and this was despite use of cold socks.
I could not stand the thought of this going on, getting worse or not getting better so was not happy when the only initial resolution offered was reduced dose. I asked for a meeting with onc and we agreed that due to my priorities (quality of life over longevity) and that had responded well to EC that I would return to EC. I ended up having 6 EC.
All too often we take at face value what our support teams tell us and it is really worth challenging them, their thought process, reasons why and also ensuring that they are aware of what's important to us the patient.
My paclitaxel was 21st Nov and feet are now a lot better (can walk normally and wear all my extensive shoe collection) though still feel odd even 6 wks later. Was told yesterday that brushing your feet can help restore nerve endings (and means you'll find a use for your hairbrush if like mine you're somewhat follically challenged post EC).
I don’t know the answer to your question I’m afraid but, if it’s being monitored by your oncologist and you’ve been told they’ll halt it if your effects deteriorates, you have to trust/work with them. I can see now that most of what I complained about started in weeks1-2 of my first EC treatment so it’s EC I should blame rather than paclitaxel.
I wonder if it might be more useful to you to start a new thread about paclitaxel/PN so it jolts people’s attention? I hope you find the answers and I hope too that paclitaxel does it work without further damage. Ironic that it’s ‘sold’ to us as easier to tolerate than EC. They don’t take these drugs do they?
I've had 4 lots of EC at 3 weekly intervals and 2 of Paclitaxel so far, 2 more to go two weekly. I'm really worried about the peripheral neuropathy nerve damage as I have a numb foot and don't want it to become permanent damage.
I contacted a Dr who said that it was only stage 1 numbness and that the drug would be stopped at Stage 2. Does anyone know what the difference between these two stages could be? She asked if I felt I was walking on a tennis ball - I'm not.
Has anyone any knowledge of this? I would be so grateful as I'd like to finish the course but don't want to make my foot worse.
Thank you in anticipation.
Hi, I'm due to start this in 3 weeks, I'm dreading it now. I've have lots of different hormone drugs and chemo, but they all stopped working in the end. My onc said there are no more options after this one, so hoping it works. I have secondary bc with bone, liver and omental layer mets. I also have developed a huge lump in the opposite breast to the one I originally had cancer in. Good luck ladies. Cancer sucks!. Xx
Thanks to you both for replying. Sandybeauty, I hate to say this but I gained some comfort from your reply despite your awful experience. I have had a god-awful experience with EC (ended with neutropoenic sepsis, 4 days in hospital and blood transfusions) and the Paclitaxel effects after that got me to the point of wishing I’d never started. I’ve kind of felt I was alone and maybe exaggerating how terrible the chemo experience was, even though each oncologist I met through the treatment said I was having a tough time of it. I almost felt obliged to repeat that to justify to friends my wimpy attitude to life. I reckon I maybe had a handful of days in the 4 months where I felt I could function as me. So my heart goes out to you. Like you, my oncology nurse cancelled one of my Paclitaxel treatments as I was ‘running on depleted resources’ but she accepted all my side effects and never said they might not be caused by the chemo. Maybe nurses are better informed than oncologists?
Sorry you have another op due but let me try to reassure you: I’m a lifetime wuss and was a bit anxious about radiotherapy (after chemo, nothing could be worse). It turned out to be the easiest medical treatment I’ve ever experienced, the only difficulty being preparing for it because I had a rib injury and I needed physio support to get my arm and breast muscle flexible enough to ‘assume the pose.’ That and having to go every bloody day when I couldn’t drive. During treatment, in the third week I got a bit of itching and now, a week after, this is getting worse - as I was warned - but aloe Vera sorts it out and I use Aqueous at least twice a day to keep front and back moisturised thoroughly. I’m due a bit of luck so I’m hopeful. Now I face the 10 years of anastrozole - ugh!
Good luck with your treatments - I hope they go well. Remember, nothing can be as bad as what you’ve already been through!
Hi Jaybro, I had 12 weeks on taxol then EC for 4 cycles. When on weekly taxol my body literally went into toxic shock (not sure what else to say) my oncologist cancelled my last taxol hit because my body couldn’t take it. I literally lost all sensation in my toes (now mostly black and my big toes are thick nails now lifting away from my skin) my fingernails have receded on 3rd and 4th fingers and now after 2 months of 6 months of chemo I can slowly start to feel sensation slightly on my toes and fingers. Taxol is pretty harsh on the body. I also couldn’t swallow properly on EC and now that I’m done I feel like my body needs to resuscitate itself back to some normality. I live alone with my 18 year old daughter who was going through her A levels whilst on Chemo. The one thing that help me when my gut was burning up was to take pure aloe juice twice a day. If I woke up at 2 or 3am in the morning I’d scull 150ml of aloe. It really help with the heat in my gut and also helped to neutralise the metallic taste in my mouth. Kudos to you for getting through it. Now about to embark on my second op for breast cancer then radiotherapy. I’m dreading it!
i have just finished 8 rounds of chemo, the second four rounds were paclitaxel. I’m 10 days after end of treatment and I have slightly tingly fingers and toes at times but nothing else you mention (as yet!). I start my radiotherapy in a couple of weeks so I think you must be further along than me. Very best of luck and hope things improve for you x
Has anyone experienced long-term effects from Paclitaxel and/or EC therapy? I have what I guess is mild peripheral neuropathy, with tingling fingers and toes, sometimes numb knees with tingly nerves running down the outer side of my tibia to the outer toes. However, I also have a swollen and numb upper lip (who needs fillers!), some numbness of the mouth and some numbness inside my body, only noticeable if/when I need a pee or a bowel movement. I have read that these are normal effects and should wear off. I only really noticed them in the second week after I’d finished chemo but my oncologist says the steroid would have disguised it and, looking at the diary I kept, I did have signs starting with EC, but worse with Paclitaxel. In addition, I have mild problems with balance, wobbling a bit when walking, and I have a gruff voice from radiotherapy, with mild swallowing problems. All of these come and go with no detectable pattern.
Does this ring a bell with anyone? The oncologist is insisting on an MRI scan which seems excessive (let along terrifying) to me. I know it will be a reassuring health check but, apart from waving the BCC leaflet at her, it would be great of I could report that others have experienced the same.